Is It Safe to Take Excedrin for Back Pain? Measure The Risks Before it is Late

I once heard this sarcastic quote that says, “Back pain is youth leaving the body.” Well, you can not deny that with the growing age, our back hurts more than before.

However, it is not only the elders who suffer from back pain. Young people may have backaches due to different physical conditions. If you are suffering from a bad backache, you may have tried many home remedies or medicines. Nowadays, doctors mainly prescribe Excedrin for back pain.

Is Excedrin effective for back pain? What other options can you use if your back hurts? In the following article, I will illustrate both the benefits and side-effects of taking Excedrin. Also, you will get to know other ways to escape a backache.

Why do I Have Back Pain?

Before taking Excedrin for back pain, you should look for the cause of your discomfort. I know, in most cases, backache is not something you should worry about. But sometimes, the conditions can lead to health damage.

Here are some probable reasons why your back might hurt:

  • Muscle or ligament strain
  • Structural problem
  • Ruptured disk
  • Osteoporosis
  • Arthritis
  • Kidney infection

The back pain when hungry or after having a meal occurs due to peptic acid, ulcer, or gastritis. Before relying on any medications, you should consult a doctor just to be safe.

Your backache is not severe as long as it is not affecting your day-to-day life. If the pain is intense and radiating around your back, you should not ignore it anymore. Seek immediate medical attention.

How Effective is Excedrin for Back Pain?

Generally, Excedrin works well when you are suffering from a mild or dull backache. Some people find the drug effective even in intense and sharp back pain.

If you look into the makings of Excedrin, you will notice three basic ingredients. Such as Acetaminophen, aspirin, and caffeine. Each of these elements has individual characteristics to soothe your pain. For example,

  • Acetaminophen resists your body from making a few natural substances. Thus it relieves your muscle pain and reduces any feverish symptoms.
  • Aspirin is a combination of salicylates. Like Acetaminophen, it also reduces any substances from your biological system that cause inflammation, pain, or fever.
  • Caffeine, as always, works with the simulation of the central nervous system. It improves the blood flow and relaxes the muscles by reducing blood vessel contraction.
Excedrin for back pain

Excedrin is not only used for backache but also other pain relief. People often use this drug to escape muscle pain, menstrual cramps, toothache, headache, migraine headache, nasal congestion, and the common cold. When you take Excedrin, all those three ingredients activate your body and work on soothing your pain.

However, Excedrin is available in two different labels, Excedrin Extra Strength (regular or plain) and Excedrin Migraine. Even though both types contain the same ingredients, the lettering is different. And both of them are strong painkillers for back pain.

Some people believe that Excedrin Migraine works better than the regular in case of intense back pain. I recommend you consult with your doctor before taking or switching between medicines.

Excedrin will surely help you get away from your back pain. But this medicine has some side effects and warnings, especially in children. And for teenagers, it supports recovering from cold flu, fever, or chickenpox.

The experts suggest that taking Excedrin for back pain can cause a fatal and rare condition, Reye’s syndrome. Changes in behavior and reaction with frequent vomiting and nausea are the early symptoms of this disease.

What are Some Other Side Effects of Excedrin?

Excedrin, as one of the best medicine for back pain, has been proven effective in escaping back and body pain. Even though the medicine relieves your struggle, some health concerns are also linked here.

In the above section, I have mentioned a few side effects of Excedrin. Here are some other possible health hazards that the drug can cause,

  • Skin reddening 
  • Rash 
  • Face swelling 
  • Blisters 
  • Shock 
  • Asthma 
  • Hives 
  • Dizziness 
  • Loss of hearing 
  • Ringing in ears 
  • Stomach pain 
  • black/bloody stool 
  • Infection 
  • Fainting 
  • Liver damage 
  • Kidney issue 
  • irregular/fast heartbeat

Do not think you will always experience these adverse effects whenever you take an Excedrin. In a few cases, the drug may backfire due to the medical complexities of the patient. If you find any of the symptoms in you after taking Excedrin, visit a doctor as soon as possible.

Which is Least Harmful to The Body for Pain, Maximum Strength Excedrin or Alcohol?

From ancient times, people have been using alcohol as a painkiller. Different studies have suggested that alcohol can relieve mild pain in the body.

However, another research says that around 28 percent of people consume alcohol to get away with their sharp and chronic body pain. Their dependency on alcohol becomes permanent, and it raises various health problems—for example, liver ailments, alcohol tolerance for the body, etc.

I have seen many people mixing Excedrin with alcohol. Let me warn you first hand as this is nothing but a stupid idea. Can I take Excedrin for back pain? Yes! With alcohol? Of course not.

Mixing Acetaminophen and alcohol may cause acute liver failure. Similarly, aspirin with alcohol leads to gastric bleeding. Hence, it is not wise to consume Excedrin with alcohol.

I am not saying that maximum strength Excedrin does not have any adverse effect on your body. When you take Excedrin for back pain every single day, your immune system will get weaker.

For all of these reasons, I always recommend following the doctor’s prescription and advice even if you have the slightest pain.

What Do I Need to Tell my Doctor before I Take Excedrin?

Taking Excedrin might cause medical complexities among some patients. To avoid any unwanted circumstances, you should consult your doctor first. Here is what you need to tell your doctor:

  • Whether you have an allergic reaction to the Excedrin Back & Body, any other food items, or drugs.
  • Disclose any other health problems that you are suffering from and all the medications you are taking.
  • In the case of a child, tell the doctor his medical history of common cold flu, infections, and chickenpox.

What Do I Need to Know or Do While I Take Excedrin?

Whenever you are on medication, you need to be more concerned about your food and lifestyle to avoid the side effects. The same rule goes for the Excedrin Back & Body. You can easily avoid any adverse impact of Excedrin by following the tips given below,

  • While reaching out for any medical care, tell the professional that you take Excedrin. 
  • Excedrin contains Acetaminophen. Avoid taking any other drug that includes the same ingredient. Consuming too much Acetaminophen can cause liver issues. 
  • Ask your doctor if consuming alcohol will do any harm.
  • Excedrin Back & Body is not safe for pregnant ladies and those who are trying to conceive. Also, consult your doctor if you are breastfeeding an infant. 
  • Excedrin is not suitable for children and teenagers with flu, chickenpox, and infection. 

Which is The Best to Take for Pain: Tylenol, Advil, Ibuprofen, or Excedrin? Why?

Besides Excedrin, Tylenol, Advil, and Ibuprofen are also effective in pain relief. You can also consider them as strong painkillers for back pain. But the question is, what is the best medicine for lower back pain or almost any pain? 

Honestly, all the drugs mentioned above provide temporary relief in minor pain. Tylenol contains acetaminophen and works well in minor stomach aches, headache, toothache, joint pain, etc. However, it won’t be a very great idea to consider acetaminophen for back pain.

Image by HeungSoon from Pixabay

On the other hand, Ibuprofen is the main ingredient of Advil. This drug relieves pain and reduces any feverish symptoms. So, if you ask, ‘is ibuprofen good for back pain,’ my answer will be heck yes.

In reducing back pain, Excedrin works better in mild or dull aches. Some users suggest Advil provides the best relief in back pain than Tylenol and Excedrin. It is because Ibuprofen is an anti-inflammatory drug and can reduce the swelling or soreness in your back. 

Tylenol does its magic in minor body pain and stomach ache. When you are stuck between tylenol or excedrin for back pain, headache, or migraine, doctors suggest that Excedrin is the best painkiller among Advil, Excedrin, and Tylenol.

Final Thoughts

Backache causes a great deal of discomfort. You can take Ibuprofen, Tylenol, or Excedrin for back pain. Do not use any medications without consulting a doctor. Remember, an overdose of Excedrin, Advil, or Tylenol can lead to health problems.

FAQs

What Is The Best Pain Reliever For Back Pain?

Excedrin for back pain is a popular option among physicians as best otc for back pain. But in chronic back pain, nonsteroidal anti-inflammatory drugs such as Advil (Ibuprofen, Motrin), Aleve (naproxen sodium) may provide you a better result.

Ibuprofen in Advil blocks the production of COX-1 and COX-2. Our body responds to any pain by releasing these substances. Advil reduces back pain, swelling, and inflammation around the area by creating a scarcity of these cyclooxygenases in the body.

Advil or Ibuprofen, Aleve, and Excedrin have side effects and can cause health issues. So, do not take any of these drugs without the permission of your doctor.

Can I use Excedrin for muscle pain?

Excedrin can relieve minor muscle pain, toothache, headache, and cold. The pill starts working after 15 to 20 minutes of consumption. However, this drug is a temporary solution to your muscle pain.

The Acetaminophen in the Excedrin is the one that reduces pain and fever. Moreover, aspirin contributes to soothing inflammation, and caffeine relaxes your muscles. If you pick acetaminophen for back pain,f it will guarantee you quick pain relief.

Can Excedrin Cause Back Pain?

Excedrin is a painkiller and can reduce your minor backache, headache, and so on. The drug has some side effects such as dizziness, liver issues, kidney failure, nausea, vomiting, etc.

Is Acetaminophen Or Ibuprofen Better For Back Pain?

Both Acetaminophen (Tylenol) and Ibuprofen are effective pain relievers. Experts suggest that Acetaminophen is a good choice for headaches, minor backache, sore throat, and joint pain.

On the contrary, Ibuprofen is an intelligent pick for inflammation and chronic pain. The drug works like magic in back and neck pain. The anti-inflammation quality eases the discomfort and swelling in the back.

Besides these medicines, you can try other drugs to release back tension. Experts often prescribe Aleve or Excedrin.

Sabriha Hasan

I'm Sabriha Hasan, a 3rd year medical student from Armed Forces Medical College. I chose to study medicine to do something for the greater good and to use my skills and knowledge to provide relief to those who are suffering. Writing is second nature to me. I always try to provide readers with necessary information that would not only quench their thirst for knowledge but also help them in long run.

Wholesomealive.com -a blog about Healthy Living
Logo